Hail, Dickinson
- When
- March 30, 9:45 AM CST
- Where
- Dickinson County, 2 mi E of Spirit Lake
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.433, -95.067
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 30, 4:40 AM CST, 5 hours 5 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
440 AM CST WED MAR 30 2005
.DISCUSSION...
COMING OFF FIRST SVR WARNING OF YEAR ISSUED IN NW IA...AS STORM JUST
ELEVATED ACRS BNDRY HANGING AT FAR SERN EDGE OF CWA. DIME SIZE HAIL
JUST SOUTHEAST OF SPENCER. AND TO THINK THERE WAS OVER A FOOT OF
SNOW IN THE CWA A WEEK AGO.
STRONG NEG TILT UPR LOW VIA PROFILER NETWORK APPEARS CENTERED ALG
KS/NEBRASKA BORDER...WITH WK OFFSHOOT LOW ALG BNDRY NR KOLU. MAIN
LOW HANGING BACK CLOSER TO UPR LOW CENTER. ENHANCED CONVERGENCE ALG
SFC BNDRY WITH DECENT FLOW OVER FRONTAL BNDRY IN SERN CWA. DRY SLOT
HAS DESTABLIZED THINGS A BIT WITH -3 ELEVATED LI OFF 06Z NAM.
MAIN ISSUE IS PRECIP DISTRIBUTION AND TIMING IN FIRST 18H...AS WELL
AS WIND POTENTIAL...THEN CONCERNS ARE LESS.
PCPN AXIS FOLLOW CLOSELY TO 750-700HPA FRONTOGENETIC AXIS...WITH
MORE SCT ACTIVITY DEVELOPING IN UNSTABLE ATM TO SE. WL MAINLY FOLLOW
THIS FEATURE TO DEFINE MAIN CATEGORICAL BAND. INSTABILITY IS MAINLY
A MORNING ISSUE AS LOW WOBBLES NERWD...WITH MORE EMPHASIS ON FRONTAL
BAND. LOCAL QPF IN EXCESS OF AN INCH LKLY IN BAND...MAINLY ALG AND E
OF LN FROM KYKN TO KMML...ESPLY IN SWRN MN. HAD OFTEN CONSIDERED
THREAT FOR SNOWFALL WITHIN FRONTAL DEFORMATION BAND...AND AGAIN
LOOKS TOO WARM IN LOWER LAYERS...ENOUGH TO OFFSET ANY DIABATIC PUSH
TOWARD COOLING. ELEVATION AND THE SLIGHTLY DRIER LOW LVL TRAJECTORY
INTO SWRN MN COULD BE THE WILDCARD TO SHOVE OVER TO A SMALL AREA OF
SNOW...BUT TOO REMOTE A THREAT FOR NOW TO MENTION.
OTHER SHORT RANGE CONCERN IN WIND. INTENSE LOW PRESSURE WL DRIVE
NEWRD FM KS INTO IA THIS AFTN. TIGHTEST LOW LVL WIND GRADIENT
HOLDING NEAR BACK EDGE OF LOW LVL FRONTOGENETIC AXIS...AND THIS WL
GRADUALLY ENCROACH ON CWA. SOME CONCERNS ABOUT WHAT PCPN WL DO TO
WIND POTENTIAL...IF IT WL AID IN BRINGING HIGHER MOMENTUM DOWN...OR
DRAG TO SLOW WNDS. WITH 45-50KTS LKLY NOT FAR FROM MIXING...WL
ISSUE WIND ADVISORY ACRS SERN 1/3 OF CWA GENERALY FM KMML TO KFSD TO
KYKN. EVENTUALLY...LITTLE MORE BAGGY GRADIENT IN SERN CWA WL GIVE WAY
AND WL STAGGER ADVY TO COVER DIFFERENT TIMING.
WITH MORE BAROTROPIC TENDENCIES TO VORTEX...FRONTAL DYNAMICS WKNG
THIS EVENING...AND FRAGMENTING PCPN BAND WORKS OUT OF CWA THIS
EVENING...MAINLY LIMITED TO SW MN AND NW IA. WL GO AHEAD AND PUSH
FOR MORE CLEARING INTO CWA OVERNIGHT...DESPITE OVERALL TROUGHY
ENVIRONMENT...WITH HIGH CLDS LAST TO GO FM E. WNDS TO KEEP TMPS UP
SOMEWHAT OVERNIGHT.
SECONDARY TROUGH DROPS IN THU AFTN/EVNG...AND MODELS TRY...BUT DO
NOT SHOW MUCH OF LOW LEVEL REFLECTION DESPITE A FORMIDIBLE TROP
UNDULATION. EXPECT A BIT MORE ON LOW LVLS FOR CONVERGENCE...AND
ENOUGH MEAGER MOISTURE AND DYNAMICS TO PUSH A GRADIENT FM SLGT TO
SCT ACRS CWA FM NE TO SW...MOVING ACRS CWA NW TO SE IN AFTN AND EVNG.
RENEWED LOW LVL CAA BEHIND...AND NW WNDS CUD GET A BIT BRISK AGAIN
FOR A TIME. RIDGE BEGINS TO BUILD INTO PLAINS FOR FRI...AND AFTER
MIXING OF WNDS AHEAD OF LOW LVL AXIS ACRS E...WL SET UP FOR A TYPICAL
SPRING DAY. NO CHGS TO EXTENDED.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVY 15Z-00Z SDZ066-067-069-070-071.
MN...WIND ADVY 18Z-03Z MNZ081-089-090.
IA...WIND ADVY 18Z-03Z IAZ001>003-012>014-020>022-031-032
NE...WIND ADVY 15Z-00Z NEZ013.
WIND ADVY 18Z-03Z NEZ014.
&&
CHAPMANHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 0611 AM CST WED MAR 30 2005 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-311200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 0611 AM CST WED MAR 30 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS NORTHWEST IOWA AND SOUTHWEST MINNESOTA EARLY THIS MORNING...AND FEED INTO A WIDESPREAD BAND OF RAINFALL FROM AREAS NEAR MARSHALL TO YANKTON. AN ISOLATED THUNDERSTORM FROM SIOUX CITY EASTWARD TOWARD STORM LAKE COULD PRODUCE HAIL UP TO NICKEL SIZE THROUGH 9 AM. THE BAND OF RAINFALL WILL CONTINUE TO SHIFT EASTWARD TODAY...AND WILL PRODUCE LOCALLY AN INCH OR SO RAINFALL ACROSS PARTS OF SOUTHWEST MINNESOTA. WIND AND FOG... NORTH WINDS WILL INCREASE THIS MORNING OVER NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA...AND BY EARLY AFTERNOON OVER NORTHWEST IOWA AND PARTS OF SOUTHWEST MINNESOTA. WINDS ARE EXPECTED FROM 25 TO 35 MPH...WITH OCCASIONAL GUSTS THIS AFTERNOON FROM THE LOWER MISSOURI VALLEY THROUGH NORTHWEST IOWA AROUND 45 MPH. FIRE DANGER... AREAS ACROSS SOUTH CENTRAL SOUTH DAKOTA WHICH MISSED OUT ON RAINFALL THIS PAST NIGHT AND THIS MORNING WILL ENCOUNTER A VERY HIGH GRASSLAND FIRE DANGER INDEX THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE BEFORE 9 AM CDT IN AREAS FROM SIOUX CITY TOWARD STORM LAKE. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
431 AM CST WED MAR 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 AM HAIL 1 SE SPENCER 43.14N 95.14W
03/30/2005 0.75 INCH CLAY IA AMATEUR RADIO
MEASURED ON THE GROUND ABOUT 25 MINUTES AFTER THE HAIL
FELL.
&&
KWEISSERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 618 AM CST WED MAR 30 2005 IAZ001>003-012>014-020>022-031-032-301430- BUENA VISTA IA-CHEROKEE IA-CLAY IA-DICKINSON IA-IDA IA-LYON IA- OBRIEN IA-OSCEOLA IA-PLYMOUTH IA-SIOUX IA-WOODBURY IA- 618 AM CST WED MAR 30 2005 ...IOWA SEVERE WEATHER AWARENESS WEEK TORNADO WATCH AND WARNING TESTS AND DRILLS POSTPONED... THUNDERSTORMS...A FEW ABOVE SEVERE CRITERIA...AND OTHERS JUST BELOW CRITERIA ARE CURRENTLY IN PROGRESS ACROSS WESTERN AND NORTHERN IOWA THIS MORNING...AND ADDITIONAL THUNDERSTORM DEVELOPMENT IS EXPECTED ACROSS THE REMAINDER OF THE STATE LATER TODAY. SOME OF THE STORMS MAY BE SEVERE WITH THE EASTERN HALF OF IOWA UNDER A SLIGHT RISK OF SEVERE WEATHER...AND FAR EASTERN PORTIONS UNDER A MODERATE RISK. TO AVOID POSSIBLE CONFUSION BETWEEN CURRENT WEATHER WITH POSSIBLE WATCHES AND WARNINGS...AND TEST DRILLS AND WARNINGS...THE IOWA SEVERE WEATHER AWARENESS WEEK TORNADO DRILL AND ASSOCIATED TEST TORNADO WATCH AND WARNINGS WILL BE POSTPONED UNTIL THURSDAY. THE DRILL AND TESTS THURSDAY WILL OCCUR AT THE SAME TIMES AS SCHEDULED FOR TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
917 AM CST WED MAR 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0906 AM HAIL 1 NW ROYAL 43.07N 95.30W
03/30/2005 0.50 INCH CLAY IA TRAINED SPOTTER
GROUND WHITE WITH HAIL.
&&
HEITKAMPThe Sioux Falls radar (KFSD), 135 km away, was scanning. The volume nearest the first event began at 15:46 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, March 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5445172.